clostridium%20difficile%20infection
CLOSTRIDIUM DIFFICILE INFECTION
Clostridium difficile infection is commonly associated with antibiotic treatment and is one of the most common nosocomial infections.
Symptoms usually start on days 4-9 of antibiotic treatment, but may also occur up to 8-10 weeks after discontinuation of antibiotics.
Discontinuation of antibiotics may be the only measure needed for patients with only mild diarrhea, no fever, no abdominal pain nor a high WBC count.
Cessation of antibiotics allows for reconstitution of the normal colonic microflora and markedly reduces risk of relapse.

Follow Up

Monitor Patient for Relapse

  • 20-25% of patients w/ C difficile infection will experience recurrent infection
    • Occurring <8 weeks after the onset of prior episode as long as symptoms of prior episode resolved after initial treatment was completed
  • Relapses are not usually due to development of antibiotic-resistant organisms
    • Usually due to germination of persistent spores in the colon after treatment or
    • Reinfection because of reingestion of the pathogen

Infection Control Measures

  • Proper handwashing between patient contacts must be observed
  • Isolate patients w/ C difficile-associated diarrhea
  • Use precautions when in contact w/ the infected patient & the environment
  • Objects & equipment must be properly disinfected
  • Educate patient & hospital staff regarding the disease
  • Judicious use of antibiotics must be exercised to prevent further cases of infection
Digital Edition
Asia's trusted medical magazine for healthcare professionals. Get your MIMS Gastroenterology - Malaysia digital copy today!
Sign In To Download
Editor's Recommendations
Most Read Articles
2 days ago
The types of bariatric surgery differentially affect the risk of developing acute pancreatitis postoperatively, such that the risk is greater in patients who undergo vertical sleeve gastrectomy vs Roux-en-Y gastric bypass surgery, according to a study. Risk factors include younger age and presence of gallstones.
6 days ago
Elderly adults using hypoglycaemic glucose-lowering drugs, such as insulin and glinides, have an excess risk of hospitalization for serious trauma, a recent study has found.
6 days ago
Rather than the presence or type or urinary incontinence, increasing severity of urinary incontinence correlates with increased depression, anxiety and stress among treatment-seeking women with lower urinary tract symptoms (LUTS), suggests a study.
Roshini Claire Anthony, 4 days ago

Overweight or obese patients taking lorcaserin as an appetite suppressant may have the added benefit of a reduced risk of incident diabetes, according to results of the CAMELLIA-TIMI 61* trial presented at EASD 2018.